Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 124, NWS Charleston, WV

June 17, 20094 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 17, 2009, 6:42 PM EDT for 4 counties in West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 6:42 PM EDT (22:42 UTC)
Expired
Jun 17, 2009, 7:30 PM EDT
In force
48 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Braxton County, WV, Clay County, WV, Nicholas County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:48 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 172242
SVRRLX
WVC007-015-067-101-172330-
/O.NEW.KRLX.SV.W.0124.090617T2242Z-090617T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BRAXTON COUNTY IN WEST VIRGINIA...
  EAST CENTRAL CLAY COUNTY IN WEST VIRGINIA...
  NORTHEASTERN NICHOLAS COUNTY IN WEST VIRGINIA...
  SOUTHWESTERN WEBSTER COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WEBSTER SPRINGS...

* UNTIL 730 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF BIRCH RIVER...OR 11 MILES SOUTHWEST OF SUTTON...AND
  MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CRAIGSVILLE AND CAMDEN ON GAULEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR
CENTRAL VIRGINIA.

&&

LAT...LON 3853 8037 3816 8060 3852 8100 3867 8089
TIME...MOT...LOC 2242Z 300DEG 24KT 3854 8083

$$

26
1 follow-up statement
000 
WWUS51 KRLX 172330
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT WED JUN 17 2009

WVC007-015-067-101-172339-
/O.EXP.KRLX.SV.W.0124.000000T0000Z-090617T2330Z/
WEBSTER WV-BRAXTON WV-CLAY WV-NICHOLAS WV-
730 PM EDT WED JUN 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NICHOLAS...EAST
CENTRAL CLAY...SOUTH CENTRAL BRAXTON AND SOUTHWESTERN WEBSTER
COUNTIES WILL EXPIRE AT 730 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER THIS STORM 
MAY STILL PRODUCE GUSTY WINDS UP TO 50 MPH AND DIME SIZE HAIL...AS 
IT MOVES ALONG THE WEBSTER AND NICHOLAS COUNTY LINE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3853 8037 3816 8060 3852 8100 3867 8089
TIME...MOT...LOC 2329Z 300DEG 24KT 3838 8049

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:55 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 17, 5:55 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
555 PM EDT WED JUN 17 2009

.SYNOPSIS...
WARM FRONT EXITS TO OUR EAST THIS EVENING...WHILE A WEAK COLD FRONT
MOVES THROUGH OVERNIGHT...AND THEN RETURNS AS A WARM FRONT
THURSDAY NIGHT.  ANOTHER COLD FRONT ARRIVES SATURDAY MORNING.

&&

.NEAR TERM /THROUGH THURSDAY/...
FORECAST UPDATED EARLY THIS EVENING TO DROP FLASH FLOOD WATCH FROM
NE KY..SE OH...AND MUCH OF THE WV ZONES. COALFIELDS OF WV/VA REMAIN
IN FLASH FLOOD WATCH THROUGH 8PM. DRY LAPS SOUNDINGS BACK UP
VISIBLE SATELLITE AND RADAR...IN THE ISOLATED COVERAGE OF
CONVECTION ACROSS MOST OF THE CENTRAL TO WESTERN HALF OF THE CWA.
THE WIDESPREAD CONVECTION IN CENTRAL TO SOUTHEAST KENTUCKY APPEARS
TO BE LIMITING OUR ACTIVITY. POPS WERE LOWERED FOR MOST OF THE CWA
ACCORDINGLY. HOWEVER...THE FRONT ITSELF REMAINS WEST OF THE
AREA...AND IT IS A SHEARED ENVIRONMENT. SO WHILE COVERAGE OF
CONVECTION WILL BE LESS...WE WILL STILL HAVE TO MONITOR SEVERE
THREAT WELL INTO THE EVENING.

PREVIOUS DISCUSSION...
ATMOSPHERE CONTINUES VERY UNSTABLE THROUGH THIS EVENING. AFTERNOON
HEATING...DECENT DEEP SHEAR...HELICITIES AND CAPE WILL ALLOW STORMS
TO GROW TALL AND STRONG...SOME BECOMING SEVERE THROUGH THIS EVENING.

KEPT CATEGORICAL POPS ACROSS OUR VA COUNTIES THRU AROUND 00Z...AND
LIKELIES ACROSS THE NORTHEAST QUADRANT OF OUR CWA. CHANCE POPS
REMAIN ACROSS THE REMINDER OF THE AREA AS INDIVIDUAL CELLS
DEVELOP...SOME REQUIRING SEVERE WARNINGS. WITH FREEZING LEVEL ABOUT
14 KFT...THE MAIN THREAT WILL BE DAMAGING WINDS AND TORNADOES.

ABUNDANT MOISTURE MOISTURE WILL PRODUCE VERY HEAVY RAINFALL ALONG
THE STRONGEST STORMS. IN ADDITION...TRAINING OF STORMS PASSING OVER
THE SAME AREAS WILL CONTINUE THE FLOODING THREAT MAINLY FOR
DICKENSON AND BUCHANAN COUNTIES. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE SOUTHERN WV...AND SOUTHWEST VA. WILL CANCEL FFA FOR
SOUTHEAST OH AS THE AREA HASNT RECEIVED MUCH RAIN AND LITTLE
ACCUMULATIONS CAN BE EXPECTED OVERNIGHT.

COLD FRONT BEGINS TO MOVE INTO THE WESTERN PORTIONS OF THE CWA
AROUND 00Z...WITH DRIER AIR GRADUALLY WORKING ITS WAY INTO THE CWA
BEHIND THE FRONT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
BUSY IN THE SHORT TERM WITH MULT SVR THREATS. PERIOD BEGINS WITH
MCV/COMPLEX EXISTING SW VA. NOT MUCH IN WAKE OF THIS IN NW FLOW THU
NIGHT. WARM FRONT WILL BEGIN TO MOVE N ACROSS CWA BY DAWN FRI. ATMOS
PROGGED TO BE VERY UNSTABLE FRI. NAM SHOWING RIDICULOUS CAPE OF 4000
J/KG SE OH FRI AFTN. OF COURSE IT ALSO SHOWS MID UPPR 70S DWPTS.
HOWEVER...2000-3000 J/KG CERTAINLY POSSIBLE. SVR THREAT LOOKS TO BE
DMG WINDS/HAIL AND POSS ROTATING UPDRAFTS. TAKING A CLOSER LOOK AT
THE INSTABILITY FINDS SFC-H7 EQ POT TMP 35+K SUGGESTING PRETTY
STRONG SIGNAL FOR DMG WIND GUSTS...WITH DRY MID LVLS DOWN TO ABOUT
H7. 0-1KM HEL 100-125 M2/S2 AND 0-1KM BULK SHEAR 15-20KTS SUGGEST
SOME ROTATION IN UPDRAFTS POSS AS WELL...ALONG WARM FRONT. PW ARND
2.00IN SPELLS HVY RAIN IN STORMS. SPC HAS AREA SLGHT RISK. WENT HIGH
CHC POPS DURING PRIME HEATING FRI AFTN/EVE. INSERTED GUSTY
WINDS/SMALL HAIL ATTRIBUTES IN WX GRIDS/WORDING FOR NOW.

MODELS INDICATING ANOTHER COMPLEX DEVELOPING...POSS DERECHO
UPSTREAM OVER OH VALLEY...SLIDING SE...POSS AFFECTING NORTHERN AREAS
TOWARD DAWN SAT...AHEAD OF ADVANCING COLD FRONT. WENT LKLY POPS
AFTER 03Z SE OH...FOR ANY EFFECT FROM THIS...WITH LKLY POPS JUST
AHEAD OF AND WITH FROPA...WHICH EXISTS MTNS BY 15Z SAT. COULD BE
ANOTHER ROUND OF SVR WITH COLD FRONT. SAVING GRACE MAY BE TIME OF
DAY.

FOR TEMPS WENT MOSTLY WITH MOSGUIDEBC AGAIN. DID KNOCK DOWN MAXT
ACROSS SOUTH FOR SAT...DUE TO SAT GROUNDS. STILL EXPECTED TO HIT 90
HOWEVER MOST SOUTH OF I64.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DID NOT CHANGE MUCH IN THE EXTENDED...AS FOCUSING MORE ON SHORT TERM
PERIODS WITH SVR THREATS ABOUND. GENERALLY FOLLOWED ECMWF/HPC
THINKING IN THE EXTENDED. SHARP H5 TROUGH DEVELOPING ACROSS EAST
WHICH CLOSES OFF H5 LOW EASTERN LAKES...ACROSS NY STATE. THIS TROUGH
SLOWLY DROP SE THROUGH MID ATL STATES SUN INTO MON...AS H5 RIDGE
EXPANDS N AND W. LATEST MODEL RUNS HAVE TRENDED TOWARD CUTTING OFF
H5 LOW JUST OFF MID ATL COAST NEXT WEEK AND KEEPING RIDGE AT
BAY...OFF TO THE WEST. AT THE SFC...LOW PRESSURE MEANDERS JUST OFF
THE COAST. MAY INTIALLY GET IN SOME SUBSIDENCE FROM THIS MON.
HOWEVER...THIS WILL NO DOUBTLY KEEP CLOUDS AROUND NEXT
WEEK...ESPECIALLY ACROSS MTNS. COULD SEE SHRA AND AFTN CONVECTION
DAY 6-7 ACROSS EAST. AS SUCH...KEPT SCHC POPS GOING DAYS 6-7 FOR
MOST PART.

INGESTEST A BLEND OF 00Z MOSGUIDE AND 12Z HPC TEMPS...WHICH KEEPS SE
OH/NE KY WARMER NEXT WEEK / MID UPPER 80S/ AS THEY WILL BE FARTHER
AWAY FROM INFLUENCE OF UPPER LOW. UPPR 70S-LOW 80S ELSEWHERE. MINS
RELATIVELY UNIFORM ACROSS BOARD.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
18Z WEDNESDAY THROUGH 18Z THURSDAY...
UNSTABLE ATMOSPHERE CONTINUES THRU TONIGHT. SOME AREAS WILL SEE IFR
CONDITIONS UNDER STRONG THUNDERSTORMS MAINLY BKW...CKB AND EKN.
LOWER CHANCES EXIST FOR OTHER SITES...SO ONLY MENTIONED CB UNDER VFR
CONDITIONS. BULK OF PRECIPITATION THIS MORNING CONTINUES TO CLEAR
FROM WEST TO EAST FOR A BRIEF RETURN OF MAINLY VFR CONDITIONS ACROSS
THE REGION.

EXPECT GUSTY WINDS...WIDESPREAD MVFR/ISOLATED IFR VSBYS AND
CIGS...AND SMALL HAIL IN VICINITY OF THUNDERSTORMS. COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL ENTER SE OHIO AFTER 00Z. MAINLY
LIGHT SURFACE WINDS WITH OCCASIONAL GUSTS OF UP TO 22KTS.

FOG FORECAST IS TRICKY AS BL WINDS REMAIN FROM 10 TO 15 KNOTS...WITH
MODERATE WESTERLY WINDS ALOFT.

ONLY PROTECTED SITES THAT RECEIVED RAIN COULD SHOW MVFR/IFR
FOG...BUT WILL DEPEND ON AMOUNT/TIMING OF CLEARING.

AVIATION OUTLOOK /BEYOND 18Z THURSDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ024-025-
     033-034.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...ARJ/30
NEAR TERM...MDP/ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, Jun 17, 5:44 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT WED JUN 17 2009

WVZ024-025-033-034-182145-
MINGO-LOGAN-MCDOWELL-WYOMING-
544 PM EDT WED JUN 17 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...MOSTLY
LATE IN THE DAY AND ON INTO THE NIGHT. THERE IS ALSO A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON FRIDAY...MOSTLY DURING THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ101>103-105-OHZ083-084-086-087-WVZ005-006-013>015-026-035-182145-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH-
WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-BOONE-RALEIGH-
544 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...MOSTLY
LATE IN THE DAY AND ON INTO THE NIGHT. THERE IS ALSO A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON FRIDAY...MOSTLY DURING THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ003-004-182145-
DICKENSON-BUCHANAN-
544 PM EDT WED JUN 17 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...MOSTLY
LATE IN THE DAY AND ON INTO THE NIGHT. THERE IS ALSO A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON FRIDAY...MOSTLY DURING THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ066-067-075-076-085-WVZ007>011-016-017-019-032-182145-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-ROANE-WIRT-RITCHIE-TAYLOR-
544 PM EDT WED JUN 17 2009

...TORNADO WATCH 442 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...MOSTLY
LATE IN THE DAY AND ON INTO THE NIGHT. THERE IS ALSO A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON FRIDAY...MOSTLY DURING THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ027-036>038-046-182145-
CLAY-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-
544 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY...MOSTLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ028-182145-
BRAXTON-
544 PM EDT WED JUN 17 2009

...TORNADO WATCH 442 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY...MOSTLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ018-020-029>031-039-040-047-182145-
CALHOUN-DODDRIDGE-GILMER-LEWIS-HARRISON-UPSHUR-BARBOUR-RANDOLPH-
544 PM EDT WED JUN 17 2009

...TORNADO WATCH 442 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY...MOSTLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 17, 5:18 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
518 PM EDT WED JUN 17 2009

VAZ004-WVZ033-172200-
BUCHANAN-MCDOWELL-
518 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND SOUTHWESTERN
MCDOWELL COUNTIES...

AT 515 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR COLEMAN...MOVING SOUTHEAST AT 25
MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BIG ROCK AROUND 525 PM...HURLEY AROUND 540
PM...ROSEANN AROUND 545 PM...VANSANT AROUND 550 PM...STACY AROUND 555
PM AND JOLO AROUND 600 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 17, 5:25 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT WED JUN 17 2009

WVZ016-018-027-172200-
CALHOUN-CLAY-ROANE-
525 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROANE...NORTH CENTRAL
CLAY AND SOUTHERN CALHOUN COUNTIES...

AT 523 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR LOONEYVILLE...MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR TARIFF AROUND 540 PM...ORMA AROUND 550 PM AND
CHLOE AROUND 600 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Jun 17, 5:41 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            CLINTWOOD               37.15N 82.46W
06/17/2009                   DICKENSON          VA   COUNTY OFFICIAL

            ROAD THAT WERE FLOODED EARLIER WERE FLOODED AGAIN BY
            LATEST RAINFALL. GREENWAY DRIVE WAS CLOSED TO TRAFFIC.

&&

JDENT
Special weather statement, Jun 17, 5:56 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
556 PM EDT WED JUN 17 2009

WVZ018-027-028-172230-
BRAXTON-CALHOUN-CLAY-
556 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAY...SOUTHEASTERN
CALHOUN AND SOUTHWESTERN BRAXTON COUNTIES...

AT 555 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR CHLOE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR NICUT AROUND 605 PM...NEBO AROUND 610 PM...
ROSEDALE AROUND 615 PM...SERVIA AROUND 620 PM...WILSIE AROUND 625 PM
AND FRAMETOWN AROUND 630 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 17, 6:17 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT WED JUN 17 2009

WVZ015-027-036-037-172300-
CLAY-FAYETTE-KANAWHA-NICHOLAS-
617 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA...
NORTHWESTERN FAYETTE...SOUTHWESTERN CLAY AND WEST CENTRAL NICHOLAS
COUNTIES...

AT 617 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR POND GAP...MOVING SOUTHEAST AT 30
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR POND GAP...AND MONTGOMERY AROUND 625 PM...
SMITHERS AROUND 630 PM...BENTREE AROUND 635 PM...GAULEY BRIDGE AROUND
640 PM...SWISS AROUND 645 PM...ANSTED AND AND HAWKS NEST STATE PARK
AROUND 650 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 17, 6:28 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
628 PM EDT WED JUN 17 2009

WVZ015-172300-
KANAWHA-
628 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...

AT 627 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR SOUTH CHARLESTON...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CHARLESTON AROUND 645 PM AND MARMET AROUND
700 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:03 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Nicholas, Roane42 min
Jun 17, 6:26 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas49 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.